Wyoming, 2011

Avalanche in Wyoming, February 24, 2011

February 24, 2011 · NWS RIW · 1 event in 1 county or zone

A skier injured his leg in an avalanche in Grand Teton National Park around 1430MST. The soft slab avalanche occurred in a portion of the park known as the Northwest Passage just outside the boundary of Jackson Hole Mountain Resort.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A skier injured his leg in an avalanche in Grand Teton National Park around 1430MST. The soft slab avalanche occurred in a portion of the park known as the Northwest Passage just outside the boundary of Jackson Hole Mountain Resort. The skier was carried down a 50 foot slope by the 60-foot-wide, 2.5-foot-deep slide where he crashed against a tree. Park rangers and county search and rescue evacuated the injured man by helicopter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 24, 2:35 AM MST, 11 hours 55 minutes earlier.

Area forecast discussion, Feb 24, 2:35 AM MST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 AM MST THU FEB 24 2011

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

COMPLEX PATTERN SHAPING UP FOR THE NEXT FEW DAYS OVER THE REGION
WITH A POSITIVELY TROUGH OVER CENTRAL/WESTERN CANADA AND MUCH OF THE
WESTERN CONUS.  JET OVER MONTANA AND DAKOTAS WITH RIGHT ENTRANCE
REGION DYNAMICS COUPLING WITH LEFT EXIT REGION DYNAMICS FROM A
STRONGER JET MOVING ACROSS THE CENTRAL GREAT BASIN.  AT THE
SURFACE...AN ARCTIC FRONT HAS PUSHED THROUGH THE NORTH AND INTO
CENTRAL EAST OF THE DIVIDE.  BANDS OF SNOW FORMED THIS PAST EVENING
ACROSS WESTERN AND NORTHERN WYOMING...BRINGING LIGHT AMOUNTS SO
FAR.  THE NORTHERN JET WILL MOVE ACROSS SOUTHERN WYOMING TODAY AND
TONIGHT WITH THE DYNAMICS AIDING SNOWFALL OVER THE WEST TODAY AND
TONIGHT BEFORE TAPERING.  SOME STEEP LAPSE RATES ALONG WITH LI'S
NEARING ZERO WILL ADD A CONVECTIVE ELEMENT...PROVIDING SOME
LOCALIZED HIGHER SNOWFALL RATES.  EXPECT 3 TO 6 INCHES OF SNOWFALL
IN THE MOUNTAINS AND 1 TO 3 INCHES OVER THE LOWER ELEVATIONS BY LATE
FRIDAY MORNING.  SOME LOCALIZED ADVISORY AMOUNTS ARE POSSIBLE OVER
THE TETONS/SALTS/WYOMINGS AND OVER THE STAR VALLEY AND THE COKEVILLE
AREA.  EAST OF THE DIVIDE...OVER-RUNNING PRECIPITATION WILL INCREASE
OVER MOST OF THE AREA...WITH THE BETTER SNOWFALL OVER JOHNSON AND
NATRONA COUNTIES AS WELL AS THE WESTERN BIGHORN BASIN.  COULD SEE 1
TO 3 INCHES THERE WITH LOCALLY HIGHER AMOUNTS.  SNOW WILL ALSO
DEVELOP OVER SWEETWATER COUNTY THIS EVENING UNDER THE JET.  SOME
ADVISORY AMOUNTS WILL BE LIKELY OVER THE SOUTHEAST CORNER OF THE
COUNTY...ALONG THE SURFACE WARM FRONT.  ANOTHER JET MOVES IN FRIDAY
AFTERNOON BRINGING ANOTHER ROUND OF SNOW TO MAINLY THE SOUTHERN
HALF OF THE CWA...BUT AGAIN THE BEST CHANCE WILL BE ALONG THE BORDER
ALONG THAT WARM FRONT.  UNSETTLED CYCLONIC FLOW LINGERS SATURDAY
WITH SOME LIGHT SNOW HANGING ON OVER THE WEST AND SOUTH...DRYING OUT
OVER THE NORTH AND CENTRAL.  AS FOR TEMPERATURES...IT WILL BE IN THE
UPPER SINGLE DIGITS AND TEENS EAST OF THE DIVIDE BEHIND THE ARCTIC
FRONT.  THE SOUTH AND WEST WILL BE AHEAD OF THE FRONT AND WILL BE
MAINLY IN UPPER TEENS AND 20S TODAY AND FRIDAY.  THE ARCTIC FRONT
WASHES OUT SATURDAY AS SOUTHWEST FLOW INCREASES...WITH TEMPERATURES
REBOUNDING INTO THE 20S.

.LONG TERM...SUNDAY THROUGH THURSDAY

AN UPPER LOW MOVING EAST ACROSS THE FOUR CORNERS REGION INTO THE
CENTRAL/SOUTHERN PLAINS...COULD RESULT IN SOME LINGERING SNOWFALL
ACROSS THE EXTREME SOUTHERN AREA OF THE FORECAST AREA.
OTHERWISE...A MAINLY DRY WESTERLY FLOW DEVELOPS ACROSS THE ROCKIES
THROUGH WEDNESDAY. A COUPLE WEAK DISTURBANCES EMBEDDED IN THE
WESTERLY FLOW COULD RESULT IN SOME SNOW WEST OF THE DIVIDE...SO
WILL KEEP SOME SLIGHT POPS OVER THE WEST. MEDIUM RANGE MODELS THEN
SHOW A MORE POTENT SYSTEM POSSIBLY AFFECTING THE AREA THURSDAY.
HOWEVER...MODELS HAVE BEEN PUSHING BACK THIS NEXT SYSTEM ON A
DAILY BASIS...SO WILL KEEP POPS LOW UNTIL MORE CONFIDENCE GROWS IN
THE NEXT SYSTEM.

THE ARCTIC AIR MASS ACROSS THE AREA IN SHORT TERM IS EXPECTED TO
MODIFY QUICKLY BY SUNDAY AND MONDAY...WITH THE ARCTIC COLD FRONT
REMAINING WELL NORTH AND EAST OF THE AREA DURING THE EXTENDED. STILL
THINK MODELS ARE WARMING THINGS UP TOO QUICKLY IN THE TRAPPED BASINS
PARTICULARLY ON SUNDAY.

STRONG WESTERLY FLOW SHOULD RESULT IN STRONG WINDS AT TIMES IN
TYPICAL WINDY AREAS SUNDAY NIGHT THROUGH THURSDAY.  COULD SEE A HIGH
WIND EVENT...BUT HARD TO PINPOINT ANY ONE GIVEN PERIOD AT THIS TIME.

&&

.AVIATION...

A SHALLOW ARCTIC FRONT WILL BACK TO THE EAST SLOPES OF THE DIVIDE
THIS MORNING WITH WIDESPREAD MVFR CIGS/AREAS OF IFR CIGS BEHIND THE
FRONT INCLUDING KCPR/KRIW/KLND/KWRL/KCOD.  -SN WILL INCREASE AFTER
20Z BEHIND THIS FRONT WITH WIDESPREAD MVFR VSBYS/AREAS OF IFR VSBYS
IN -SN THROUGH 04Z FRIDAY WITH DRYING/IMPROVING CONDITIONS FROM THE
NORTH AFTERWARDS.

WEST OF THE DIVIDE...A COUPLE OF UPPER LEVEL DISTURBANCES WILL PUSH
ACROSS THE AREA.  THE FIRST DISTURBANCE WILL BRING WIDESPREAD
MVFR/AREAS OF IFR CONDITIONS IN -SN THIS MORNING THROUGH AROUND
16Z.  A BRIEF BREAK AND SOME IMPROVEMENT IN CONDITIONS WILL FOLLOW
THROUGH AROUND 20Z WITH THE SECOND DISTURBANCE BRINGING ANOTHER SHOT
OF SIMILAR CONDITIONS THROUGH THE EVENING WITH DRYING/IMPROVING
CONDITIONS FROM THE NORTHWEST AFTER 06Z FRIDAY.

&&

.FIRE WEATHER...

UNSETTLED CONDITIONS EXPECTED OVER THE NEXT FEW DAYS WITH SNOW
EXPECTED OVER MOST OF THE WEST AND CENTRAL.  IT WILL BE QUITE COLD
EAST OF THE DIVIDE TODAY AND FRIDAY AS AN ARCTIC FRONT HAS MOVED
THROUGH.  IT WILL BE BREEZY TODAY WITH NORTH WINDS EAST OF THE
DIVIDE AND SOUTHWEST TO NORTHWEST WINDS OVER THE SOUTH AND WEST.
MOST OF THE SNOW WILL BE OVER BY SATURDAY...BUT WILL STILL LINGER
OVER THE SOUTH AND WEST.  TEMPERATURES WILL BEGIN TO MODERATE
SATURDAY AS SOUTHWEST FLOW INCREASES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...TWB
Hazardous weather outlook, Feb 24, 2:02 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MST THU FEB 24 2011

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
202 PM MST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

LIGHT TO MODERATE SNOW WILL FALL OVER THE WEST TONIGHT...WITH 3 TO 6
INCHES IN THE MOUNTAINS AND 1 TO 3 INCHES IN THE VALLEYS BY LATE
FRIDAY MORNING.

AN ARCTIC FRONT WILL BRING COLD TEMPERATURES TO AREAS EAST OF THE
DIVIDE TONIGHT INTO FRIDAY.  SNOW WILL FALL TONIGHT...WITH 1 TO 2
INCHES POSSIBLE EXCEPT FOR THE BIG HORN BASIN WHERE LESS SNOW IS
EXPECTED.

SNOW WILL MOVE INTO SWEETWATER COUNTY THIS EVENING AND CONTINUE
INTO FRIDAY.  ONE TO THREE INCHES OF SNOW IS EXPECTED WITH LOCALLY
HIGHER AMOUNTS OVER SOUTHEAST PORTIONS OF THE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE FRIDAY AND FRIDAY NIGHT OVER THE SOUTHERN HALF OF
WYOMING...WITH ADDITIONAL ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL.  THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
February 24, 2:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276082.